MAUDE Adverse Event Report: BIOTRONIK SE & CO. KG ENTOVIS DR-T; PACEMAKER

BIOTRONIK SE & CO. KG ENTOVIS DR-T; PACEMAKER
Model Number 365463
Medical Device Problem Code Battery Problem (2885)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/05/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned for analysis.Therefore the analysis is based on the inspection of the quality documents associated with the manufacture of this particular device as well as the returned data.The manufacturing process for this device was re-investigated and all production steps were performed accordingly.There was no sign of any inconsistency during the manufacturing process.The final acceptance test proved the device functions to be as specified.The returned device data were inspected.Upon inspection the clinical observation was confirmed.The warning message - battery error detected.Perform a memory dump and contact biotronik was displayed on the programmer screen during interrogation on (b)(6) 2019 at 10:26am.The analysis revealed that the warning message resulted from an unexpected battery behavior.An inconsistency between the amount of charge taken from the battery and the battery voltage was observed.Based on the information available for analysis the root cause for this behavior was not determinable and can only be clarified by an analysis of the device itself.It cannot be excluded that this occurrence resulted from a defective component, which may compromise the ability of the device to deliver therapy.Therefore, and in order to exclude any potential harm for the patient, we would like to recommend to replace the device and return it for analysis to biotronik.Of course, individual circumstances and medical judgment determine decisions about patient care and the frequency of follow-up sessions.Should the device itself become available for analysis, this investigation will be updated.
 
Event or Problem Description
On (b)(6) 2019, a message of battery error detected perform a memory dump and contact biotronik - was displayed on the programmer screen and a ram dump was performed.Battery information showed 25 percent and 1 year 11 months, though in the last follow up (b)(6) 2019) it showed 50 percent and 5 years 11 months.Output setting was changed several times and finally the setting was set at 2.4 v on both the a and v channel.The device appears to remain implanted at this time.
 
Additional Manufacturer Narrative
Device explanted and replaced on (b)(6) 2019.The analysis revealed an unexpected battery behavior, which led to the clinical observation.An inconsistency between the amount of charge taken from the battery and the battery voltage was observed.Based on the data available for analysis the root cause for that behavior was not determinable and can only be clarified by an analysis of the device itself.However, it cannot be excluded that this occurrence resulted from a defective component, which may compromise the ability of the device to deliver therapy.Therefore and in order to exclude any potential harm for the patient we would like to recommend to replace the device and to return it for analysis to biotronik.
 
Additional Manufacturer Narrative
Device explanted and replaced on (b)(6) 2019.The device was received for analysis.Prior to the analysis of the device, the quality documents accompanying the manufacturing process for this device were re-investigated and all production steps were performed accordingly.Particularly the final acceptance test proved the device functions to be as specified.Upon initial interrogation a warning message was triggered regarding the battery condition, confirming the clinical observation.The memory content of the device was inspected.The inspection revealed that the battery voltage decreased faster than expected.However the current consumption was normal.The ability of the device to deliver therapies was verified.The anti-bradycardia pacing pulses proved to be normal and in amplitude and frequency as programmed.There was no indication of a device malfunction.During subsequent analysis the device was opened and subjected to further investigation.The visual inspection of the inner assembly showed no anomalies.The measurement of the battery voltage confirmed an almost depleted battery.A thorough investigation of the electronic module did not show any abnormality.In particular, the current consumption was directly measured and proved to be normal and expected.The battery was sent to the manufacturer for further analysis.The manufacturing records of the battery were inspected, documenting that the battery parameters were within specification during the battery manufacturing.No anomalies were documented during the production process, associated with this battery.The battery was subjected to a visual and an electrical inspection as well as a microcalorimetry analysis.The visual inspection of the battery did not reveal any external signs of damage.The measurement of the battery voltage confirmed an almost depleted battery.The microcalorimetry analysis showed no anomalies.Next, the battery was opened for destructive analysis and the inner assembly was inspected.During analysis no internal electrical short was evident.However, the occurrence of a temporary short circuit that contributed to an increased internal self-depletion cannot be excluded.In summary, the root cause for the premature battery depletion could not be determined conclusively.Based on the analysis all therapy functions of the device were entirely available while the device was implanted and in service.

Brand Name
ENTOVIS DR-T
Common Device Name
PACEMAKER
Manufacturer (Section D)
BIOTRONIK SE & CO. KG
woermannkehre 1
berlin 12359
MDR Report Key8782918
Report Number1028232-2019-02779
Device Sequence Number2374918
Product Code NVZ
UDI-Device Identifier04035479109790
UDI-Public04035479109790
Combination Product (Y/N)N
PMA/510(K) Number
P950037
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2012
Device Model Number365463
Device Catalogue NumberSEE MODEL NO.
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/04/2019
Initial Date Received by Manufacturer 07/09/2019
Supplement Date Received by Manufacturer10/31/2019
03/10/2020
Initial Report FDA Received Date07/11/2019
Supplement Report FDA Received Date10/31/2019
03/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1